American Journal of Clinical Dermatology

, Volume 10, Issue 2, pp 131–133

Necrotizing Black Tattoo Reaction

What’s in a Name?
Case Report

DOI: 10.2165/00128071-200910020-00007

Cite this article as:
Bhogal, R.H. & Thomas, S.S. Am J Clin Dermatol (2009) 10: 131. doi:10.2165/00128071-200910020-00007

Abstract

We report the rare case of an 18-year-old man who developed a necrotizing cutaneous reaction 5 days after having a permanent black tattoo on his left forearm spelling his name. Three cases of reactions to permanent black tattoos have been reported within the literature. These cases described the development of cellulitis of the skin adjacent to the tattoo but none reported florid necrotizing cutaneous reactions. The initial management with oral antibacterials failed to resolve the symptoms and use of intravenous antibacterials and topical corticosteroids was needed. Six weeks after presentation the tattoo lettering showed the presence of hyperpigmented skin. Subsequent patch testing confirmed that the patient had no allergy to black tattoo pigments suggesting that the necrotizing cutaneous reaction was secondary to infection. We show that successful treatment of this rare infective complication of permanent black tattoos involves the early institution of intravenous antibacterial agents and topical corticosteroids.

Copyright information

© Adis Data Information BV 2009

Authors and Affiliations

  • Ricky Harminder Bhogal
    • 1
  • Sunil Solomon Thomas
    • 1
  1. 1.Department of Plastic and Reconstructive SurgerySelly Oak HospitalBirminghamUK
  2. 2.Warley, West MidlandsUK

Personalised recommendations